Kansas, 2006Damaging Wind in Kansas, August 17, 2006
August 17, 2006 · NWS ICT · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 17, 2:00 PM CST, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 17, 2:00 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT THU AUG 17 2006
.DISCUSSION...
MAIN FORECAST CONCERNS WILL DEAL WITH CONVECTION CHANCES FOR TONIGHT
THROUGH THE WEEKEND AND HIGH HEAT INDEX VALUES FOR FRIDAY.
TONIGHT
SHORT WAVE CURRENTLY OVER THE TEXAS PANHANDLE WILL MIGRATE SLOWLY
NORTHEAST INTO SOUTHWEST KS WHICH SHOULD ALLOW SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP. CANNOT RULE OUT A FEW STRONG OR EVEN A
ISOLATED SEVERE STORM THIS EVENING GIVEN AMOUNT OF INSTABILITY NOW
PRESENT OVER CENTRAL AND SOUTHERN KANSAS. HIGHEST D-CAPE VALUES
PRESENTLY RESIDE OVER SOUTHERN AND SOUTHEAST KANSAS WHICH MAKES
THIS AREA FAVORABLE FOR MICROBURST DAMAGING WINDS.
FRI-SAT
CURRENT WATER VAPOR IMAGERY SHOWS A VIGOROUS SYSTEM TRACKING EAST
ACROSS MONTANA...WITH A STRONG SURFACE COLD FRONT SLIDING SOUTH
ACROSS SOUTH DAKOTA. TEMPS WILL WARM INTO THE UPPER 90S AND LOW 100S
FOR FRIDAY WITH HEAT INDICES OF 100-105. THE SURFACE FRONT WILL PUSH
INTO NORTHERN KANSAS BY LATE FRIDAY AFTERNOON...AND WITH MODEST
INSTABILITY AND WEAK DIRECTIONAL SHEAR IN PLACE OVER CENTRAL KANSAS
SOME OF THE STORMS COULD REACH SEVERE LIMITS...MAINLY DURING THE
LATE AFTERNOON AND EVENING TIME FRAME. THE ACTIVITY IS EXPECTED TO
SPREAD SOUTHWARD ACROSS KANSAS FRIDAY NIGHT. OTHERWISE...HEADING
INTO SATURDAY LINGERING PRECIP AND CLOUDS WILL MAKE TEMPS VERY
TRICKY AS THE FRONT CONTINUES TO PUSH SOUTH ACROSS THE REGION.
SUN
THIS PERIOD IS LOOKING RATHER PLEASANT DUE TO SURFACE HIGH PRESSURE
SETTLING OVER KANSAS. DAYTIME HIGHS SHOULD COME IN BELOW NORMAL FOR
A CHANGE WITH HIGHS GENERALLY IN THE UPPER 80S. GFS MODEL SHOWS SOME
MID-LEVEL MOISTURE/INSTABILITY WORKING ITS WAY BACK TOWARDS CENTRAL
KANSAS SUNDAY NIGHT. MOIST ISENTROPIC ACCENT OF THIS MOISTURE COULD
SPARK OFF SOME SMALL PRECIP CHANCES LATE SUNDAY NIGHT INTO EARLY
MONDAY MORNING.
EXTENDED: MON-THUR
NO BIG CHANGES PLANNED FOR THIS PERIOD AS MODELS STILL SHOW GOOD
CONTINUITY FROM YESTERDAYS RUNS WITH A MID-LEVEL NORTHWEST FLOW
REGIME SETTING UP ACROSS THE CENTRAL PLAINS. EXPECT TEMPS TO REMAIN
NEAR SEASONAL AVERAGES WITH DRY WEATHER CONDITIONS. A FEW WEAK
DISTURBANCES WILL LIKELY TRANSVERSE THROUGH THE NORTHWEST FLOW
REGIME...BUT NOT SEEING ANY PRECIP SIGNAL UNTIL PERHAPS LATER IN THE
WEEK(THURSDAY) WHEN MODELS ADVERTISE A STRONGER WAVE MOVING THROUGH.
JAKUB
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 75 99 73 87 / 30 20 50 60
HUTCHINSON 74 99 72 86 / 30 20 60 60
NEWTON 74 99 73 86 / 30 20 50 60
ELDORADO 75 100 73 87 / 30 20 40 60
WINFIELD-KWLD 76 102 74 89 / 30 10 40 60
RUSSELL 71 99 69 85 / 40 30 60 30
GREAT BEND 71 99 69 86 / 40 30 60 40
SALINA 73 99 71 85 / 30 30 60 40
MCPHERSON 74 99 72 86 / 30 20 60 60
COFFEYVILLE 76 105 75 95 / 20 10 20 30
CHANUTE 75 103 74 90 / 20 10 30 30
IOLA 75 103 73 89 / 20 10 30 40
PARSONS-KPPF 76 105 75 93 / 20 10 20 30
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 17, 2:28 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT THU AUG 17 2006
KSZ032-033-047>053-067>072-082-083-091>096-098>100-182130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
328 PM CDT THU AUG 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND
SOUTHERN KANSAS TONIGHT. A FEW OF THE STRONGER STORMS COULD
PRODUCE GUSTY WINDS UP TO 50 MPH AND BRIEF HEAVY DOWNPOURS...HOWEVER
ONE CANNOT RULE OUT AN ISOLATED SEVERE STORM ACROSS SOUTHERN AND
SOUTHEAST KANSAS THIS EVENING...WITH DAMAGING WINDS UP TO 60 MPH.
HEAT INDICES WILL BE IN THE 100 TO 105 RANGE ACROSS SOUTHEAST AND SOUTH
CENTRAL KANSAS DURING THE EARLY EVENING HOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORM CHANCES WILL INCREASE ON FRIDAY AND SATURDAY...WITH A
SLIGHT CHANCE OF THUNDERSTORMS POSSIBLE LATE SUNDAY NIGHT INTO
EARLY MONDAY MORNING. SOME OF THE STORMS COULD REACH SEVERE LIMITS
WITH DAMAGING WINDS AS THE MAIN SEVERE WEATHER RISK...MAINLY
DURING THE LATE AFTERNOON AND EVENING HOURS ACROSS CENTRAL KANSAS
ON FRIDAY.
MEANWHILE...HEAT INDICES OF 100 TO 105 DEGREES WILL BE POSSIBLE
AREAWIDE ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Aug 17, 3:02 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
402 PM CDT THU AUG 17 2006
KSZ091-172130-
HARPER-
402 PM CDT THU AUG 17 2006
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER COUNTY...
AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WALDRON...OR 9 MILES SOUTHWEST OF ANTHONY...
AND MOVING NORTHEAST AT 25 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAWSON
Special weather statement, Aug 17, 5:24 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
624 PM CDT THU AUG 17 2006
KSZ072-180000-
ALLEN-
624 PM CDT THU AUG 17 2006
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN COUNTY...
AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR IOLA...AND MOVING NORTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAWSON
Thunderstorm Wind, Allen
- When
- August 17, 5:30 PM CST
- Where
- Allen County, 7 mi N of Iola
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.017, -95.400
Two large trees were downed, windows from a house were shattered, and two barns sustained damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 17, 20061 death · 1 event
- Damaging Wind in Kansas, August 17, 2006$40,000 · 57 kt wind · 1 event
- Hail and Damaging Winds in Texas, August 17, 2006$20,000 · 1 in hail · 4 events
- Hail in Montana, August 17, 20061.75 in hail · 17 events
- Lightning Strike in New Mexico, August 17, 20062 injured · 1 event
- Flash Flood and Hail in South Dakota, August 17 to 18, 20061 in hail · 16 events
- Flash Flood in New Mexico, August 17, 2006$20,000 · 1 event
- Damaging Wind in Missouri, August 17, 2006$19,000 · 61 kt wind · 1 event
- Lightning Strike in New Mexico, August 17, 20061 injured · 1 event
- Hail and Damaging Winds in Kansas, August 17, 200661 kt wind · 7 events
- Hail in South Dakota, August 17, 20062 in hail · 5 events
- Damaging Winds in Montana, August 17, 200680 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528575.